Parkinsons and hallucinations

My mother is 83 years old and lives in Florida. She has been diagnosed with Parkinsons and she started with 1/2 tab 3x daily of Sinemet 25/100. Within a couple of months she developed hallucinations of people in her apartment, lounging and having sex. She was presribed Namenda but that did not help the situation. The Sinemet was stopped and hallucinations subsided but she is very stiff and cannot now get in and out of bed. She is going for PT but it appears the Parkinsons is progressing. Anything further we can do to alleviate the hallucinations so she can take her meds? she also has fluctuating BP – very high to very low. Thank you for your time..

Dr. Sanchez-Ramos said...

Hallucinations like you describe occur in about 26% of patients with PD. Dementia, depression, and sleep distrubances increase the risk of this complication of therapy. In order for her to be able to take anti-PD meds without precipitating hallucinations and paranoia, she should try a medication known as quetiapine (Seroquel). You must consult with her neurologist. It is best taken at bedtime at very low doses (< 25 mg) and gradually increased until she is able to sleep at least 6 hours continuously at night.